A rash from antibiotics will usually resolve on its own with no treatment, but it can be a good idea to discuss the rash with a doctor and receive an evaluation for allergies. Antibiotic rashes can be common, especially in children, and they are not always the result of an allergic response. A doctor will need to look at the patient to determine the origins of the rash and decide whether any additional treatment is necessary. For patients experiencing discomfort, medications are available to address the itching and soreness.
If a patient notices a rash from antibiotics, it is advisable to keep the rash clean and as dry as possible. Patients should wash with warm water and mild soaps, and pat dry. Cleaning the rash also provides an opportunity to check for any changes. If the rash spreads rapidly, starts blistering, or appears to be associated with symptoms like difficulty breathing, the patient should call a doctor immediately. These more severe rashes may be allergic in nature and the patient could need treatment.
Waiting and watching is usually the best treatment for a rash from antibiotics. If the patient experiences discomfort, over-the-counter skin creams can help soothe irritation. A doctor can prescribe more aggressive medications if the rash becomes more intense. It is important to keep taking the antibiotics unless a doctor directs the patient to stop, as the drugs are still working, and it is important to treat the bacterial infection. When the course of drugs is over, the rash from the antibiotics should clear up.
Patients with rashes tend to be more sensitive to sunlight and other irritants, including tight and itchy clothing. Wearing loose, comfortable clothes should help patients feel more comfortable. If the rash is severe, it may be necessary to bandage it to reduce the risk of infections and provide some padding so pressure from sitting and other activities will not exacerbate the rash.
The nonallergic nature of most rashes means that the patient can take the antibiotics again in the future without worrying about a severe allergic reaction. Allergic rashes tend to onset quickly, while normal rashes may emerge after several days. When allergies are the cause, the patient can also experience more severe side effects. A doctor can evaluate the patient and check for any other possible explanations such as food allergies, adverse interactions between medications, or exposure to toxins. If a doctor believes a rash from antibiotics is allergic in nature, he will add a note to the patient's chart to make sure no one prescribes that drug in the future.